Ohio, 2003

Hail in Ohio, July 18, 2003

July 18, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 4:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 18, 4:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT FRI JUL 18 2003

BNDRY WORKING ITS WAY SEWD NOW IN ERN/SRN SXNS...WITH STRONG TSTMS
AND HVY RAINS IN FEW LOCATIONS...THUS ADJ TO CANCEL SVR WATCH IN WRN/NRN
AREAS. CONCERN THIS EVE IS FOR FLOODING IN SOME LOCALTIES.
HIGH PRES WILL BUILD IN TNGT AND PROVIDE A DRY/PLSNT WKND...AREAS OF FOG
OVNGT. NEXT SYSTEM TO AFFECT REGION MON/MON NGT...POST FRONTAL INSTABILITY
SHOWERS FOLLOW TUES INTO PORTION OF WED WITH UPPER TROUGH JUST WEST
OF CWA. MOD GUID TEMPS LOOK OK.

PIT   57  77  55  81 /  50   0   0  10
HLG   57  77  56  81 /  50   0   0  10
MGW   59  80  57  83 /  50   0   0  10
ZZV   58  80  57  83 /  50   0   0  10
PHD   56  78  56  82 /  40   0   0  10
FKL   56  75  53  79 /  10  10   0  10
DUJ   55  75  52  78 /  40   0   0  10
LBE   58  78  55  81 /  50   0   0  10
BTP   56  76  53  79 /  40   0   0  10
IDI   57  77  54  80 /  50   0   0  10
ODM   57  75  53  80 /  50  10   0  10

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ016...PAZ023...PAZ030>032.

WV...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
WVZ004...WVZ012...WVZ021>022.
Hazardous weather outlook, Jul 18, 10:05 AM EST, 6 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 18, 3:32 PM EST, 1 hour 28 minutes before
OHZ068-069-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI JUL 18 2003

...THUNDERSTORMS CONTINUE TO MOVE ACROSS NOBLE AND MONROE COUNTIES...

THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH THE BATESVILLE
AREA OF NOBLE COUNTY. RAPID RUNOFF HAD CASED WATER TO COLLECT ON
ROADS. THE STORMS COULD PRODUCE OVER AN INCH OF RAIN IN A SHORT
PERIOD OF TIME.

THESE STORMS COULD ALSO PRODUCE...HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING.
Local storm report, Jul 18, 3:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
437 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    1 S DUBOIS                PA   WIND DAMAGE
07/18/03   JEFFERSON                      LARGE EVERGREEN TREES DOWN
                                          ON RT 219 IN SANDY TWP.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    HANNIBAL                  OH   .88 INCH HAIL
07/18/03   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 18, 4:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
511 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    FAYETTE CITY              PA   WIND DAMAGE
07/18/03   FAYETTE                        LARGE TREES AND BRANCHES
                                          DOWN REPORTED BY PUBLIC

0450 PM    WOODSVILLE                OH   FLASH FLOODS
07/18/03   MONROE                         STREET AND POND FLOODING
                                          IN CENTER TOWNSHIP REPORTED
                                          BY SKYWARN SPOTTERS
Local storm report, Jul 18, 4:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
528 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MILTONSBURG               OH   WIND DAMAGE
07/18/03   MONROE                         SEVERAL LARGE TREES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0510 PM    1 E MORRISVILLE           PA   WIND DAMAGE
07/18/03   GREENE                         LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jul 18, 4:50 PM EST, 10 minutes before
MDZ001-WVZ023-041-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 EDT FRI JUL 18 2003

...SHOWERS AND THUNDERSTORMS APPROACHING...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO PRESTON COUNTY WEST
VIRGINIA AND GARRETT COUNTY MARYLAND BEFORE 6PM...AND INTO
TUCKER COUNTY WEST VIRGINIA BY 630PM.

THESE STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...SMALL
HAIL...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING STRIKES.

THESE STORMS ARE CAPABLE OF RAINS...UP TO AN INCH OR MORE IN A
SHORT PERIOD OF TIME. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE
AND LOW LYING AREAS.
Local storm report, Jul 18, 4:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
558 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    FALLS CREEK               PA   WIND DAMAGE
07/18/03   JEFFERSON                      LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0540 PM    UNIONTOWN                 PA   WIND DAMAGE
07/18/03   FAYETTE                        LARGE TREES DOWN
                                          ACOMPANIED BY FREQUENT
                                          LIGHTNING REPORTED BY
                                          SKYWARN SPOTTERS

0550 PM    CALAIS                    OH   FLASH FLOODS
07/18/03   MONROE                         WIDE SPREAD FLOODING IN
                                          THE TOWN OF CALAIS REPORTED
                                          BY LAW ENFORCEMENT

0550 PM    GRAYSVILLE                OH   FLASH FLOODS
07/18/03   MONROE                         PORTIONS OF STATE RT 26S
                                          FLOODED REPORTED BY LAW
                                          ENFORCEMENT

The radar

The Cleveland radar (KCLE), 95 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscarawas

When
July 18, 5:00 PM EST
Where
Tuscarawas County, Strasburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.600, -81.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373934.